Massachusetts, 2011

Damaging Wind and Lightning Strike in Massachusetts, August 21, 2011

August 21, 2011 · NWS BOX · 2 events in 2 counties and zones

Increasing cyclonic flow aloft, a shortwave rotating through the upper level trough and a cold front moving across the Southern New England region created enough instability and lift to produce isolated thunderstorms across western Massachusetts. One of these storms produced severe thunderstorm winds that resulted in tree damage in Plainfield, MA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Increasing cyclonic flow aloft, a shortwave rotating through the upper level trough and a cold front moving across the Southern New England region created enough instability and lift to produce isolated thunderstorms across western Massachusetts. One of these storms produced severe thunderstorm winds that resulted in tree damage in Plainfield, MA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 21, 9:58 AM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 21, 9:58 AM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1058 AM EDT SUN AUG 21 2011

.SYNOPSIS...
HIGH PRESSURE OFFSHORE WILL KEEP WARM AND HUMID WEATHER OVER NEW
ENGLAND TODAY. A COLD FRONT APPROACHES FROM THE GREAT LAKES LATER
TODAY AND CROSSES NEW ENGLAND LATE TONIGHT...BRINGING SHOWERS AND
THUNDERSTORMS. HIGH PRESSURE FROM THE NORTHERN PLAINS THEN MOVES
IN WITH DRY WEATHER THROUGH MIDWEEK. ANOTHER FRONT MAY APPROACH
LATE IN THE WEEK WITH THE CHANCE OF MORE UNSETTLED WEATHER.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10 AM UPDATE...SATELLITE SHOWS SOME CONVECTIVE DEBRIS STILL IN THE
REGION BUT QUITE A BIT OF CLEARING HAS OCCURRED AND CLOUDS ARE
MORE SCATTERED IN NATURE AT THIS POINT. MOSAIC RADAR IS SHOWING
MOSTLY SHOWERS WITH A FEW STRONGER THUNDERSTORMS IN NORTHEASTERN
NEW YORK STATE AS WELL AS DOWN IN DELAWARE AND NEW JERSEY. SURFACE
BASED AND MIXED LAYER CAPE...AS WELL AS THE SHEAR VALUES HAVE INCREASED
OVER THE LAST 3 HOURS IN EASTERN NYS AND NEW ENGLAND. EXPECT THIS
TREND TO CONTINUE IN NEW ENGLAND FOR AT LEAST A FEW HOURS WITH
CLEARING SKIES.

UPDATED THE POPS AND WEATHER GRIDS BASED ON THE CURRENT RADAR
TRENDS AS WELL AS MODEL OUTPUT QPF. THE 00Z ECMWF/09Z SREF WERE
THE CLOSEST TO WHAT IS BEING SHOWN ON THE RADAR WITH THE 06Z
NAM/GFS LAGGING A FEW HOURS BEHIND. HAVE USED THE 09Z SREF POPS
AND SHIFTED THEM BACK TWO HOURS TO BRING HIGHER POPS INTO SOUTHERN
NEW ENGLAND A BIT EARLIER.

LOW PRESSURE DEEPENS OVER HUDSON BAY TODAY AS A SHORTWAVE
SUPPORTED BY A 120 KNOT JET MOVES THROUGH THE GREAT LAKES. THIS
DIGS THE UPPER TROUGH DEEPER AND SHARPER AND DRIVES A COLD FRONT
SOUTHEAST TOWARD NEW ENGLAND.

SOUTHWEST WINDS INCREASE ALOFT WITH 850 MB WINDS FORECAST TO
REACH 25-35 KNOTS AND 500 MB WINDS 35-40 KNOTS. THE MID LEVEL
LAPSE RATES ARE 6 TO 6.5 DEGREES IN OUR NORTHERN/WESTERN AREAS THIS
AFTERNOON. MODEL CROSS SECTIONS SHOW DEEP CLOUD-LEVEL MOISTURE
MOVING INTO NEW ENGLAND...AND PRECIPITABLE WATER VALUES BETWEEN
1.5 AND 2.0 INCHES.

ALL TOGETHER...DAYTIME HEATING COMBINED WITH INCREASING SHEAR AND
MOISTURE SHOULD ALLOW SCATTERED THUNDERSTORMS TO DEVELOP DURING
THE MIDDAY/AFTERNOON HOURS...ESPECIALLY ACROSS THE NORTHWESTERN
HALF OF SOUTHERN NEW ENGLAND. BUT WITH THE FOCUSING OF THE FRONT
REMAINING TO OUR WEST THROUGH THE DAY...THINK THE MORE ORGANIZED
CONVECTION WILL MOVE INTO OUR AREA LATE THIS AFTERNOON OR EVENING.

SEVERE STORMS ARE A POSSIBILITY PARTICULARLY WITH THE STRONGER
WINDS ALOFT. GUSTY TO DAMAGING WINDS ARE POSSIBLE AS WELL AS LARGE
HAIL. THE LIMITING FACTOR TO THE LARGE HAIL WILL BE WET BULB ZERO
HEIGHTS THAT ARE NEARLY TO THE FREEZING LEVEL. THIS WILL ALLOW
HAIL TO MELT ON ITS WAY DOWN...RESULTING IN SMALLER HAIL SIZES.
HEAVY RAIN AND FLOODING ARE A GREATER POSSIBILITY WITH PWAT VALUES
150 PERCENT OF NORMAL. WE WILL CONTINUE TO INCLUDE GUSTY WINDS
AND HEAVY DOWNPOURS IN THE WEATHER WORDING FOR THE TIME BEING.

MIXING SHOULD REACH TO AROUND 850 MB...WHERE TEMPS ARE AROUND
15C. SO MAX TEMPS SHOULD REACH THE MID 80S INLAND AND A LITTLE
COOLER NEAR THE SHORE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
TONIGHT...
THE VARIOUS MODELS ARE IN FAIR AGREEMENT THAT THE COLD FRONT MOVES
THROUGH OUR AREA ROUGHLY 04Z TO 09Z FROM WEST TO EAST. THE UPPER
WINDS...INSTABILITY...AND HIGH PRECIPITABLE WATER VALUES ALL
LINGER INTO THE FIRST HALF OF THE NIGHT. SO WE BUILD POPS UP TO
CATEGORICAL LEVELS DURING THE FIRST PART OF THE NIGHT...THEN
DIMINISH FROM WEST TO EAST AFTER MIDNIGHT. WE WILL ALSO MAINTAIN
THE ENHANCED WORDING THROUGH THE FIRST PART OF THE NIGHT. TEMPS
COME FROM MOS...WITH AN EYE TOWARD DEWPOINTS REMAINING IN THE 60S
TO NEAR 70 DURING THE NIGHT.

MONDAY...
COLD FRONT MOVES OFF THE EASTERN COAST AT THE START OF THE MORNING
WITH DRIER AIR MOVING IN FROM WEST TO EAST. SO THE DAY SHOULD
START OFF WITH A CLEARING TREND. COLDER AIR WILL MOVE IN ALOFT
DESTABILIZING THE AIRMASS...AND CROSS SECTIONS SHOW LINGERING
LAYER OF HIGH RH AIR AT 850 MB. SO WE WILL EXPECT DIURNAL CLOUDS
DURING MIDDAY/AFTERNOON WITH BEST CHANCE IN NORTHERN/WESTERN
SECTIONS WHERE THE AIR ALOFT IS COLDEST. CAN/T RULE OUT ISOLATED
TO WIDELY SCATTERED SHOWERS FROM THESE CLOUDS.  TEMPS AT 850 MB
WILL BE 9-12C...WHICH MIXED WOULD PRODUCE MAX TEMPS IN THE UPPER
70S AND LOWER 80S.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
MODELS ARE GENERALLY IN CONSENSUS FOR MUCH OF THE EXTENDED. NAM IS
SLOWER TO LIFT OUT THE UPPER TROUGH...BUT CONSENSUS OF OTHER MODELS
IS QUICKER. CMC INDICATES A WEAK LOW PRESSURE OFF THE MID ATLANTIC
COAST 12Z THU...BUT OTHER MODELS INDICATE RETURN FLOW FROM HIGH
PRESSURE WITH A COLD FRONT ADVANCING FROM THE WEST AND WILL GO WITH
THIS MODEL CONSENSUS. ULTIMATELY THE CMC CATCHES UP WITH THE FRONT
AND TIMING IS COMPARABLE FOR A THURSDAY NIGHT FRONTAL PASSAGE
ACROSS OUR AREA...WHICH IS A LITTLE BIT QUICKER THAN YESTERDAY/S
RUNS. ECMWF AND GFS BOTH INDICATE HIGH PRESSURE FOR SAT...BUT INTO
NEXT WEEKEND WILL NEED TO MONITOR POSSIBLE TROPICAL MOISTURE WITH
UNCERTAINTY IN THE MODELS. GIVEN MODEL SIMILARITIES...WILL UTILIZE
PRIMARILY GFS FOR EXTENDED.

MONDAY NIGHT...
UPPER TROUGH LINGERS INTO OUR AREA BUT LARGE SURFACE HIGH PRESSURE
BECOMES CENTERED OVER THE CENTRAL APPALACHIANS AND MIDDLE OHIO
VALLEY. DRIER AND COOLER AIR CONTINUES TO PUSH INTO OUR AREA. FEW
CLOUDS AND DIMINISHING WINDS SHOULD ALLOW FOR GOOD RADIATIONAL
COOLING...OVERNIGHT LOWS IN THE MID 50S TO POTENTIALLY UPPER 40S
IN SOME SHELTERED LOCATIONS IN THE FAR INTERIOR.

TUESDAY AND TUESDAY NIGHT...
UPPER TROF PIVOTS EASTWARD OFF THE ATLANTIC COAST DURING
TUESDAY...WHILE SURFACE HIGH PRESSURE CENTER MOVES TO AND EVENTUALLY
OFF THE MID ATLANTIC COASTLINE. FEW CLOUDS EXPECTED DURING THIS
PERIOD. HIGHS MAINLY 75 TO 80...TUESDAY NIGHT GOOD RADIATIONAL
COOLING BRINGS A SECOND NIGHT OF BELOW NORMAL LOWS...MAINLY AROUND
50 TO THE UPPER 50S.

WEDNESDAY AND WEDNESDAY NIGHT...
GETTING INTO RETURN FLOW AS HIGH PRESSURE MOVES FURTHER
OFFSHORE...WITH INCREASING SOUTHERLY FLOW. EXPECT A GRADUAL INCREASE
IN HUMIDITY WITH TEMPS CLOSE TO SEASONABLE. COULD SEE SOME INCREASE
IN CLOUDS...BUT PRECIP SHOULD GENERALLY HOLD OFF UNTIL APPROACHING
COLD FRONT GETS CLOSER TO OUR AREA. CONTINUED SLIGHT CHANCE POPS
WESTERN ZONES LATE WED NIGHT.

THURSDAY...
THU SHOULD BE HUMID WITH A COLD FRONT APPROACHING FROM THE
WEST...MOVING INTO OR INTO WESTERN FRINGES OF SOUTHERN NEW ENGLAND.
POTENTIAL FOR SHOWERS AND THUNDERSTORMS IN SOUTHERN NEW ENGLAND
AHEAD OF AND ALONG THIS FRONT...ATTM WILL GO WITH CHANCE POPS.
CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THU NIGHT AS
COLD FRONT TRACKS THROUGH THE FORECAST AREA.

FRIDAY...
COLD FRONT SHOULD SLIDE OFFSHORE WITH HIGH PRESSURE REPLACING IT
OVER OUR AREA. LOWER CONFIDENCE IN THIS TIMEFRAME AS PREVIOUS MODEL
RUNS HAD FRONT STILL OVER THE AREA. FOR THIS PACKAGE...KEPT SLIGHT
CHANCE POPS IN THE MORNING BUT THEN DRY.

SATURDAY...
SATURDAY SHOULD BE QUIET WITH HIGH PRESSURE ACROSS THE REGION.
HOWEVER...MODELS DIFFER IN SOLUTIONS AND CONFIDENCE IS LOW. SOME
INCREASE IN MOISTURE EXPECTED INTO SAT NIGHT...BUT WHETHER IT IS TROPICAL
IN NATURE OR NOT IS STILL YET TO BE DETERMINED.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

TODAY...THE MORNING AND MIDDAY SHOULD BE VFR. SCATTERED SHOWERS/TSTMS
WILL DEVELOP THIS AFTERNOON WITH BEST CHANCE ACROSS THE CT VALLEY
AND SOUTHERN NH. CONDITIONS WILL BRIEFLY LOWER TO MVFR-IFR IN ANY
THUNDERSTORMS. HEAVY RAIN IS LIKELY WITH THESE STORMS...AND
POSSIBLY WIND GUSTS 40-50 KNOTS. MODERATE TO HIGH CONFIDENCE.

TONIGHT...A COLD FRONT APPROACHES DURING THE EVENING AND CROSSES
FROM WEST TO EAST AFTER MIDNIGHT. AREAS OF MVFR-IFR IN SHOWERS AND
TSTMS...ESPECIALLY UP THROUGH MIDNIGHT...WITH THE POTENTIAL FOR
HEAVY DOWNPOURS AND WIND GUSTS AROUND 50 KNOTS. WINDS WILL SHIFT
TO WEST-NORTHWEST AFTER THE FRONT MOVES THROUGH...WITH ANY LOW
CONDITIONS IMPROVING TO VFR ESPECIALLY IN THE CT VALLEY AND
VICINITY. MODERATE CONFIDENCE.

MONDAY...COLD FRONT MOVES OFFSHORE WITH VFR IN CLEARING SKIES ALL
AREAS. CLOUDS MAY REDEVELOP IN THE AFTERNOON BUT CONDITIONS SHOULD
REMAIN VFR.  MODERATE TO HIGH CONFIDENCE.

KBOS TERMINAL...MEDIUM CONFIDENCE IN TAF. VFR MOST OF TODAY.
SCATTERED TSTMS POSSIBLE IN THE AFTERNOON...THEN MORE NUMEROUS
TSTMS FIRST PART OF TONIGHT. ANY TSTMS WILL HAVE THE POTENTIAL FOR
BRIEF IFR CEILINGS/VSBYS IN HEAVY RAIN...AND COULD PRODUCE WIND
GUSTS UP TO 50 KNOTS. WINDS BECOME NORTHWEST LATE AT NIGHT AND
THROUGH THE DAY MONDAY WITH SPEEDS 10-15 KNOTS. VFR CONDITIONS
MONDAY.

OUTLOOK...MONDAY NIGHT THROUGH WEDNESDAY...

MONDAY NIGHT...MODERATE TO HIGH CONFIDENCE VFR CONDITIONS.

TUESDAY AND WEDNESDAY...MODERATE TO HIGH CONFIDENCE FOR VFR
CONDITIONS.

&&

.MARINE...
TODAY...INCREASING SOUTHWEST WINDS WITH GUSTS APPROACHING 20 KT.
THIS WILL BUILD SEAS WITH 3-4 FEET ACROSS THE OUTER COASTAL WATERS
AND NEARSHORE SOUTHERN WATERS. SHOWERS AND TSTMS ARE POSSIBLE
DURING THE AFTERNOON WITH A HIGHER CHANCE TOWARD EVENING. STRONG
SOUTHWEST TO WEST SQUALLS AND LOCALLY ROUGH SEAS ARE POSSIBLE IN
ANY STRONGER TSTMS.

TONIGHT...EXPECT S-SW WINDS GUSTING POSSIBLY UP TO 25 KT AND SEAS
BUILDING UP TO 5 FT MAINLY ACROSS THE OUTER WATERS AS WELL AS THE
NEARSHORE SOUTHERN WATERS. SHOWERS AND TSTMS ARE LIKELY TONIGHT
WITH LOCAL ROUGH SEAS POSSIBLE. A SMALL CRAFT ADVISORY WILL BE IN
EFFECT THROUGH THE NIGHT.

MONDAY...WINDS SHIFT TO W-NW AS COLD FRONT CLEARS THE WATERS. EXPECT
SEAS STARTING AROUND 5 FT ON THE OUTER AND SOUTHERN WATERS...THEN
DIMINISHING THROUGH THE DAY. THESE SEAS WILL LINGER LONGEST SOUTH
AND SOUTHEAST OF NANTUCKET.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...

MONDAY NIGHT...NW WINDS PREVAIL AS HIGH PRESSURE BUILDS TOWARDS THE
WATERS. LOW CHANCE OF 5 FT SEAS ALONG SOUTHEASTERN OUTER COASTAL
WATERS.

TUESDAY AND WEDNESDAY...HIGH PRESSURE. WINDS AND SEAS EXPECTED TO
REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA.

THURSDAY AND THURSDAY NIGHT...THERE IS A CHANCE FOR SOUTHWEST WIND
GUSTS TO 25 KT AND SEAS UP TO 5 FT ON THE OUTER COASTAL
WATERS...AHEAD OF AN APPROACHING COLD FRONT.

&&

.HYDROLOGY...
PRECIPITABLE WATER VALUES OF 1.5 TO 2.0 INCHES WILL MOVE IN DURING
TODAY AND LINGER UNTIL THE COLD FRONT MOVES THROUGH LATER TONIGHT.
THIS WILL SUPPORT LOCALLY HEAVY DOWNPOURS...AND COULD BRING ON
PATCHY URBAN/POOR DRAINAGE FLOODING LATER TODAY AND TONIGHT. BUT
LOW-LEVEL AND MID-LEVEL SOUTHWEST WINDS ALSO INCREASE TODAY AND
THIS EVENING. SO WE WOULD EXPECT ANY STORMS THIS AFTERNOON/EVENING
TO BE PROGRESSIVE...NOT LINGERING OVER ANY ONE SPOT FOR TOO LONG.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO NOON EDT
     MONDAY FOR ANZ235-237.
     SMALL CRAFT ADVISORY FROM 1 AM TO NOON EDT MONDAY FOR ANZ250.
     SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 7 PM EDT MONDAY
     FOR ANZ254>256.

&&

SYNOPSIS...WTB/NMB
NEAR TERM...WTB/RLG/NMB
SHORT TERM...WTB
LONG TERM...NMB
AVIATION...WTB/NMB
MARINE...WTB/NMB
HYDROLOGY...
Hazardous weather outlook, Aug 21, 3:03 AM EST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
403 AM EDT SUN AUG 21 2011

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-220815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
403 AM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND THIS EVENING. THESE THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS AND
HAIL. THEY MAY ALSO PRODUCE BRIEF HEAVY DOWNPOURS THAT COULD CAUSE
LOCAL URBAN AND POOR DRAINAGE FLOODING. THE GREATEST RISK OF
STRONGER THUNDERSTORMS SHOULD BE ACROSS SOUTHERN NEW HAMPSHIRE...
CENTRAL AND WESTERN MASSACHUSETTS AND NORTHERN CONNECTICUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

ANZ230>237-250-251-254>256-220815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
403 AM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND TONIGHT.
THESE THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS AND LOCALLY
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The Boston radar (KBOX), 46 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Suffolk

When
August 21, 12:00 PM EST
Where
Suffolk County, 1.91 mi SSE of Winthrop
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
42.353, -70.962

A man was struck by lightning on a pathway on Deer Island. He was found unconscious and taken to the hospital.

Thunderstorm Wind, Hampshire

When
August 21, 6:50 PM EST
Where
Hampshire County, Plainfield
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.520, -72.920

Multiple trees on Route 116 were downed by thunderstorm winds. The trees fell across the road, resulting in the road being closed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2011Every state in 2011This day in weather historyWarnings in Massachusetts, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337853, 337768.